Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 130, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2001, 11:14 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 29, 2001, 11:14 PM CDT (04:14 UTC)
- Expired
- May 30, 2001, 12:15 AM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cowley County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 65 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 9:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 4.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1017 J/kg
- Mixed-layer CIN
- -336 J/kg
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 424 m²/s²
- 0-3 km storm-relative helicity
- 670 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 300414 SVRICT KSC035-191-300515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1114 PM CDT TUE MAY 29 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST SUMNER COUNTY IN SOUTH CENTRAL KANSAS COWLEY COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1215 AM CDT. * AT 1108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BRAMAN...OR ABOUT 19 MILES SOUTHWEST OF ARKANSAS CITY...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR GEUDA SPRINGS AROUND 1125 PM CDT... NEAR ARKANSAS CITY AROUND 1130 PM CDT... 8 MILES SOUTHEAST OF WINFIELD AROUND 1145 PM CDT... NEAR DEXTER AROUND 1155 PM CDT... NEAR BURDEN AROUND MIDNIGHT CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SOUTHEAST SUMNER AND COWLEY COUNTIES UNTIL 1215 AM CDT. LAT...LON 3705 9747 3697 9715 3722 9658 3747 9669 /HYSELL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:45 PM CDT, 7 hours 29 minutes earlier.
Area forecast discussion, May 29, 3:45 PM CDT, 7 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT TUE MAY 29 2001 SYNOPSIS: UPSTAIRS TROF CROSSING NE NM EJECTING 500-MB VORT LOBE NE TOWARD SW KS INDUCING NEW CONVECTION THIS AREA. RICH GULF MSTR AWAITS FM TX ACRS OK & MOST OF KS. AS UPSTAIRS TROF APPROACHES, QSTNRY FRONT CUR- VING FM W TX ACRS WRN RED RVR (NEAR KSPS) TO KOKC TO KTXK WL SURGE N AS WARM FRONT TNGT. ALL ADD TO STORMY PER-IOD TNGT THRU WED NGT ACRS MOST OF KS WITH +RA LIKELY (ESPECIALLY TNGT). BOTH 1 & 3-HR FFGS ARE FAIRLY HIGH (GENERALLY 2-2.5 IN) SO NO FLASH FLOOD WATCH REQUIRED AT THIS POINT. AIRMASS WORKED OVER DOUBLE-TIME, BUT WITH WARM MOIST AD- VECTION CONTG THRU WED NGT, LIMITED DIURNAL TEMP RANGE RESULTS THIS PERIOD. AS UPSTAIRS TROF CROSSES MIDWEST SFC-850MB COUNTERPARTS SWEEP ACRS KS RESULTING IN WSHFT TO NW-N ACRS CNTRL KS MID-MRNG WED & ACRS SC & SE KS DURING EARLY AFTN & EVENING RESPECTIVELY. TSRA TO END ACRS CNTRL WED EVENING (ERN 1/2 CNTRL CLOSER TO MIDNIGHT). TSRA TO CONT ACRS SC & SE KS THROUGH VERY EARLY THU MRNG. TNGT: CAT POPS WARRANTED ALL AREAS (80%) WITH +RA DESCRIPTOR USED. WITH GREATEST INSTABILITY FM SW KS & TX/OK PANHANDLES, EXPECTD GREATEST THREAT FOR SVR TO OCCUR SW-S OF NEIGHBORHOOD. HWVR, SPC THINKING IS THAT CONVECTION FIRING OVER SW KS WL VENTURE INTO WRN CORRIDOR SO WL HAVE TO INCLUDE POSSIBLY SVR DESCRIPTOR FOR MOST OF CNTRL KS. MINS IN 60-65F RANGE LOOK KOSHER WITH NW SXN ON COOLER END OF SPECTRUM. WED: CAT POPS CONTD ALL AREAS (80%) WITH +RA USED SC & SE. SOAKED AIRMASS DICTATES FOLLOWING COOLER MAV MAXES ALL AREAS (ARND 70F WITH SE ON WARMER END OF THIS NARROW SPECTRUM). WED NGT: CRNT FCST POP GRADIENT LOOKS GREAT (20-30% NW WHERE EARLY EVENING DESCRIPTOR USED, TO 70-80% SC & SE). OVERSPREADING OF NW-N COMP DIC- TATES BIAS TOWARD COOLER MAV SOLUTION ALL AREAS (ARND 50F NW TO MID 50S SE). THU: MOSUNNY WX SLATED CNTRL & SC AS ABOVE-MENTIONED UPSTAIRS TROF APPROA- CHES APPALACHIANS WITH RIDGE COUNTERPART FOLLOWING IN ITS WAKE ACRS ROCKIES. WRAP-ARND SC LINGERING OVER SE KS WARRANTS BECMG MOSUNNY/ DECREASING CLOUDINESS DESCRIPTOR SE. MAXES NO DOUBT DICTATED BY SC COVERAGE WITH MAXES FLIRTING WITH 80F ALONG WRN CORRIDOR WHILE SE KS LIMITED TO NEAR 75F. THU NGT: CLEAR WX SLATED ALL AREAS AS MID-UPR RIDGE BECOMES MORE DOMINANT. W/ LGT & VRBL WIND & AMPLE RESIDUAL MSTR MAY SEE BR DEVELOPMENT IN POOR DRAINAGE AREAS (LIKE KHUT). FAN/MAV MINS LOOK HARD TO BEAT (50-55F). FRI-MON: WITH STNRY FRONT SURGING NE AS WARM FRONT ON SAT & AMPLE SFC-850MB MSTR SURGING N ACRS W TX & BOTH PANHANDLES ON INTO CNTRL KS, GENERIC CHC POPS CONTD SAT & SUN SC & CNTRL W/ SE LIMITED TO SUN. ES FCSTID = 4 ICT 65 71 53 78 / 80 80 60 0 HUT 63 71 50 78 / 80 80 60 0 EWK 64 71 53 78 / 80 80 60 0 EQA 64 71 53 78 / 80 80 60 0 WLD 66 71 54 78 / 80 80 60 0 RSL 60 69 50 79 / 80 80 30 0 GBD 61 69 51 79 / 80 80 30 0 SLN 63 70 52 78 / 80 80 40 0 MPR 63 70 52 78 / 80 80 40 0 CFV 65 72 56 75 / 80 80 70 0 CNU 65 72 55 75 / 80 80 70 0 K88 65 72 55 75 / 80 80 70 0 .ICT...NONE. *MADE MINOR CHANGES TO TNGTS MINS.
In the hours before
Special weather statement, May 29, 5:15 PM CDT, 5 hours 59 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-300400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CDT TUE MAY 29 2001
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:
CENTRAL KANSAS...
RUSSELL LINCOLN SALINE
BARTON ELLSWORTH MCPHERSON
RICE
SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY MARION
CHASE
SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
ABUNDANT MOISTURE COVERS ALL OF THE AREA. RAIN EARLIER TODAY
SUPPRESSED TEMPERATURES...HOWEVER A WEAK WARM FRONT WAS LOCATED FROM
SOUTHWEST KANSAS TO NORTH CENTRAL KANSAS. LOW LEVEL WINDS ARE
EXPECTED TO INCREASE THROUGHOUT THE EVENING. THE COMBINATION OF
WIND PROFILES AND INSTABILITY...ARE CONDUCIVE FOR SEVERE
THUNDERSTORMS THIS EVENING. SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS ARE MOST LIKELY WEST OF A LINE FROM SALINA TO
COFFEYVILLE. ISOLATED TORNADOES ARE POSSIBLE SOUTHWEST OF A LINE
FROM LINCOLN TO ARKANSAS CITY...ESPECIALLY SOUTH OF A LINE FROM
HUTCHINSON TO WELLINGTON.
SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THROUGH MIDNIGHT...WEST
OF A LINE FROM SALINA TO COFFEYVILLE.
TORNADO WATCH NUMBER 320 IS NOW IN EFFECT WEST OF A LINE FROM
LINCOLN TO WELLINGTON UNTIL 11 PM. THIS TORNADO WATCH REPLACED THE
SEVERE THUNDERSTORM WATCH NUMBER 318 FOR PARTS OF THE AREA.
/HOWERTONSpecial weather statement, May 29, 7:37 PM CDT, 3 hours 37 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-300137- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 737 PM CDT TUE MAY 29 2001 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ. EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ. NNNN
Special weather statement, May 29, 10:14 PM CDT, 1 hour before
KSZ051>053-067>070-082-083-091>094-098-300700-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1014 PM CDT TUE MAY 29 2001
...TORNADO WATCH #320 IS NO LONGER IN EFFECT FOR PORTIONS OF
CENTRAL AND SOUTH CENTRAL KANSAS...
...SEVERE THUNDERSTORM WATCH #322 IS NOW IN EFFECT UNTIL 2 AM FOR
A PORTION OF CENTRAL KANSAS AND SOUTH CENTRAL KANSAS...
TORNADO WATCH #320 IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES:
CENTRAL KANSAS...
RUSSELL LINCOLN BARTON
ELLSWORTH RICE
SOUTH CENTRAL KANSAS...
RENO KINGMAN SEDGWICK
HARPER SUMNER
SEVERE THUNDERSTORM WARNING #322 IS NOW IN EFFECT UNTIL 2 AM FOR THE
FOLLOWING COUNTIES:
CENTRAL KANSAS...
MCPHERSON
SOUTH CENTRAL KANSAS...
MARION CHASE RENO
HARVEY BUTLER GREENWOOD
KINGMAN SEDGWICK HARPER
SUMNER COWLEY ELK
CHAUTAUQUA
THE TORNADO WATCH IS NO LONGER IN EFFECT FOR ANY OF WICHITA'S
COUNTIES. THE MAIN THREAT APPEARS TO HAVE SHIFTED FROM TORNADIC
ACTIVITY TO SEVERE THUNDERSTORMS. THE COMBINATION OF WIND PROFILES
AND INSTABILITY...ARE CONDUCIVE FOR SEVERE THUNDERSTORMS TONIGHT.
STRONG DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL...
APPEAR TO BE THE MAIN THREAT. THESE STORMS COULD CAUSE FLOODING IN
SOUTHERN AREAS...WHERE HEAVY RAINS HAVEc ALREADY OCCURRED OVER THE
PAST COUPLE OF DAYS.Special weather statement, May 29, 10:14 PM CDT, 1 hour before
KSZ051>053-067>070-082-083-091>094-098-300700-
SPECIAL WEATHER STATEMENT...COR TO CHANGE TO SEVERE
THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE WICHITA KS
1014 PM CDT TUE MAY 29 2001
...TORNADO WATCH 320 IS NO LONGER IN EFFECT FOR PORTIONS OF
CENTRAL AND SOUTH CENTRAL KANSAS...
...SEVERE THUNDERSTORM WATCH 322 IS NOW IN EFFECT UNTIL 2 AM FOR
A PORTION OF CENTRAL KANSAS AND SOUTH CENTRAL KANSAS...
TORNADO WATCH 320 IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES:
CENTRAL KANSAS...
RUSSELL LINCOLN BARTON
ELLSWORTH RICE
SOUTH CENTRAL KANSAS...
RENO KINGMAN SEDGWICK
HARPER SUMNER
SEVERE THUNDERSTORM WATCH 322 IS NOW IN EFFECT UNTIL 2 AM FOR THE
FOLLOWING COUNTIES:
CENTRAL KANSAS...
MCPHERSON
SOUTH CENTRAL KANSAS...
MARION CHASE RENO
HARVEY BUTLER GREENWOOD
KINGMAN SEDGWICK HARPER
SUMNER COWLEY ELK
CHAUTAUQUA
TORNADO WATCH 320 IS NO LONGER IN EFFECT FOR ANY OF WICHITAS
COUNTIES. THE MAIN THREAT APPEARS TO HAVE SHIFTED FROM TORNADIC
ACTIVITY TO SEVERE THUNDERSTORMS. THE COMBINATION OF WIND PROFILES
AND INSTABILITY...ARE CONDUCIVE FOR SEVERE THUNDERSTORMS TONIGHT.
STRONG DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL...
APPEAR TO BE THE MAIN THREAT. THESE STORMS COULD CAUSE FLOODING IN
SOUTHERN AREAS...WHERE HEAVY RAINS HAVE ALREADY OCCURRED OVER THE
PAST COUPLE OF DAYS.The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:19 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.